Alert archive / Montana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 40, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 8, 2022, 7:28 PM MDT for Missoula County, Powell County, Montana. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2022, 7:28 PM MDT (01:28 UTC)
- Expired
- Jul 8, 2022, 8:00 PM MDT
- In force
- 32 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Missoula County, MT, Powell County, MT
The radar
The Missoula radar (KMSX), 71 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 8:00 PM MDT | HAIL 0.25 | 1 Sse Ovando, MT | |
| Jul 8, 8:00 PM MDT | HAIL 1.5 | Helmville, MT | TIME ESTIMATED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 3:09 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 3306 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
322
WUUS55 KMSO 090128
SVRMSO
MTC063-077-090200-
/O.NEW.KMSO.SV.W.0040.220709T0128Z-220709T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
728 PM MDT Fri Jul 8 2022
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
East central Missoula County in west central Montana...
West central Powell County in west central Montana...
* Until 800 PM MDT.
* At 728 PM MDT, a severe thunderstorm was located 7 miles southwest
of Ovando, or 18 miles north of Drummond, moving north at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Ovando, Greenough, Helmville, Woodworth and Clearwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4676 11302 4691 11347 4717 11326 4705 11279
4697 11279
TIME...MOT...LOC 0128Z 201DEG 22KT 4693 11324
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
366
WWUS55 KMSO 090157
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
757 PM MDT Fri Jul 8 2022
MTC063-077-090207-
/O.EXP.KMSO.SV.W.0040.000000T0000Z-220709T0200Z/
Missoula MT-Powell MT-
757 PM MDT Fri Jul 8 2022
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MISSOULA AND WEST
CENTRAL POWELL COUNTIES WILL EXPIRE AT 800 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.
LAT...LON 4676 11302 4691 11347 4717 11326 4705 11279
4697 11279
TIME...MOT...LOC 0157Z 201DEG 22KT 4704 11318
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:25 PM MDT, 6 hours 3 minutes earlier.
Area forecast discussion, Jul 8, 1:25 PM MDT, 6 hours 3 minutes before
Area Forecast Discussion National Weather Service Missoula MT 125 PM MDT Fri Jul 8 2022 .DISCUSSION...A very moist atmosphere with some sunshine to start the day and southwest flow aloft has set us up for another afternoon and evening of thunderstorms. Recent events have been handled poorly by weather models, even the high resolution ensemble modeling systems, so our confidence in those systems is low right now. They were already doing a poor job of handling a stray morning thunderstorm across northwest Montana this morning. For those reasons, we expect to see wider coverage of thunderstorms, and potentially severe storms than are currently indicated in the models. Models indicate the best potential for storms to be over the Sapphire Mountains and areas eastward. However, moisture and instability remain over a much larger portion of the region including as far west as Grangeville, ID. So we expect thunderstorms to begin in central Idaho and move across western Montana. Even northwest Montana and Flathead Lake have thunderstorm potential again this evening. For storms that do become severe, large hail is the main threat with winds over 60 mph as the secondary threat. For the longer term, ensembles are still building a ridge over the northern Rockies region, but ensembles have trended further eastward with the ridge axis. That means our area will remain under southwest flow. Even still, the ridge strengthens, and we are expecting some drier weather across most of the region. Temperatures will warm up into the upper 80s and mid 90s in western Montana with near 100F expected in western Idaho County, ID. This isn't exceptional heat for this region this time of year, but it is the warmest we've been with such a cool start to summer. So there is some concern for the risk of heat injuries Tuesday through Thursday next week for those working outdoors or with heat sensitivities. With the southwest monsoon in full effect, some of the high level moisture work its way into the region late next week. Models agree well on the break down of the ridge later next week too, which is the set up for our next round of thunderstorms. The main areas with thunderstorm potential late next week include central Idaho and southwest Montana. && .AVIATION...A few showers and thunderstorms have already developed across portions of northwest Montana and Lemhi county into southwest Montana. These storms are just the beginning of another day of widespread convection during the late afternoon into the evening. All terminals are anticipated to be impacted by storms at some point this afternoon and evening. KSMN and KBTM appear to be consistently impacted by convection through the evening hours. These storms will be capable of producing very heavy rain, hail and strong erratic winds. The storms will diminish after sunset with a few lingering across portions of north central Idaho into west central Montana. The valleys that do receive a decent amount precipitation today should anticipate the development of fog by Saturday morning. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Local storm report, Jul 8, 4:39 PM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
439 PM MDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 4 SSE RAVALLI 47.23N 114.15W
07/08/2022 E0.88 INCH LAKE MT TRAINED SPOTTER
&&
MWLocal storm report, Jul 8, 4:53 PM MDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
453 PM MDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL SEELEY LAKE 47.18N 113.48W
07/08/2022 E1.75 INCH MISSOULA MT PUBLIC
&&
MWLocal storm report, Jul 8, 4:55 PM MDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
455 PM MDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL SEELEY LAKE 47.18N 113.48W
07/08/2022 E2.00 INCH MISSOULA MT PUBLIC
&&
KSLocal storm report, Jul 8, 6:58 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
658 PM MDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 2 W GRANGEVILLE 45.93N 116.17W
07/08/2022 E1.00 INCH IDAHO ID TRAINED SPOTTER
&&
KSLocal storm report, Jul 8, 7:26 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
726 PM MDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 3 WNW CLEARWATER 46.05N 115.95W
07/08/2022 E0.25 INCH IDAHO ID TRAINED SPOTTER
&&
MWLocal storm report, Jul 8, 7:28 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
728 PM MDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 2 E NIMROD 46.70N 113.43W
07/08/2022 E0.88 INCH GRANITE MT PUBLIC
&&
MWThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:00 PM MDT | Severe Thunderstorm Warning | MSO | Granite | 30 min |
| Jul 8, 7:07 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Ravalli | 23 min |
| Jul 8, 7:11 PM MDT | Areal Flood Advisory | MSO | Granite | 50 min |
| Jul 8, 7:21 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 39 min |
| Jul 8, 7:56 PM MDT | Severe Thunderstorm Warning | MSO | Powell | 19 min |
| Jul 8, 8:23 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Ravalli | 37 min |
| Jul 8, 8:50 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 25 min |
| Jul 8, 9:09 PM MDT | Severe Thunderstorm Warning | MSO | Missoula, Powell | 36 min |
| Jul 9, 2:25 PM MDT | Special Weather Statement | MSO | Ravalli | 35 min |
| Jul 9, 2:47 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 31 min |
| Jul 9, 3:36 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Ravalli | 39 min |
| Jul 9, 3:44 PM MDT | Severe Thunderstorm Warning | MSO | Lake, Sanders | 46 min |
| Jul 9, 3:45 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Granite | 30 min |
| Jul 9, 4:19 PM MDT | Special Weather Statement | MSO | Lake | 26 min |
| Jul 9, 4:26 PM MDT | Special Weather Statement | MSO | Powell | 19 min |
| Jul 9, 4:34 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 24 min |
| Jul 9, 4:36 PM MDT | Severe Thunderstorm Warning | MSO | Powell | 10 min |
| Jul 9, 5:01 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 44 min |
| Jul 9, 5:05 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 40 min |
| Jul 9, 5:31 PM MDT | Special Weather Statement | MSO | Flathead | 14 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.